Downloaded from www.mymenopausecentre.com
Direct URL: https://www.mymenopausecentre.com/gp-resources/what-to-expect-when-you-first-start-hrt-hormone-replacement-therapy/
Your doctor may have talked to you about whether HRT (Hormone Replacement Therapy) is right for you. Here’s some information about what to expect when you first start taking it.
Your menopause symptoms can take up to 3 months to settle when you start HRT, though they usually improve more quickly than this. Some changes can be subtle that you may not realise symptoms are lifting until you look back in time.
If, after a maximum of 3 months, your symptoms are still not settling, take another look at your treatment plan. Your doctor may have provided you with advice on different doses that you could try yourself – for example, if you are taking 1 pump measure a day of Oestrogel, your treatment plan may advise you to increase to 2 pump measures a day. There may also be advice on different ways of taking HRT.
It may be that you don’t need to wait for 3 months before changing your dose, particularly if symptoms are interfering with your quality of life. I would advise waiting 4 to 6 weeks if you can to allow time for the HRT to settle. A follow-up appointment with your doctor to discuss your symptoms may be helpful at this point.
When you first start HRT you may feel a little ‘discombobulated’ and not quite yourself. You might feel a bit sick or nauseous, or experience breast tenderness, bloating or headaches, particularly in the first few days. You can see a full list of side effects of the different hormones in HRT here.
Bloating is a common side effect of HRT and can be a result of taking oestrogen or progestogen. It usually improves with time but it can feel uncomfortable. If your bloating is there all the time, if there is pain, increased frequency of passing urine, a change in bowel habit or if it is accompanied by unscheduled vaginal bleeding, please speak to your GP as this may need further investigation to check for other causes.
Generally, side effects will settle in the first 3 months – often more quickly. However, they may occasionally linger for longer. If the side effects are severe or not settling, please schedule another appointment with your doctor as it may be that changing your HRT type or dose would be helpful.
Some women feel more side effects when they are taking the progestogen part of their HRT. This includes taking Utrogestan, or norethisterone in the Evorel Conti patches of the Evorel Sequi or Conti box. You may feel ‘premenstrual’ with bloating, headaches and/or irritability. Side effects of progestogens can settle, but for a small number of women they don’t. If you are taking Evorel Conti or Sequi patches, you may feel better if you switch to HRT containing Utrogestan, which is micronised progesterone and often better tolerated alongside the oestrogen.
Utrogestan (micronised progesterone) can initially make you feel low in mood – as if you have a dark cloud over your head. This side effect can improve with time – usually within the first 3 months or 3 cycles if you are taking it sequentially. You may feel a little foggy in the morning initially as you take the Utrogestan before you go to bed. This usually wears off with time (a few weeks).
If you are feeling foggy in the morning, try taking the Utrogestan earlier in the evening. If your side effects don’t settle in time, or you are very uncomfortable with how you feel, please speak to your doctor. Changing how you take the Utrogestan can sometimes help, or it may be that you need to switch to a different kind of progestogen if you don’t tolerate the Utrogestan.
It is not uncommon to get unscheduled vaginal bleeding when you first start HRT, even though you may not have bled for years. Bleeding usually settles in the first 3 to 6 months of starting HRT or after changing the dose of HRT. You are more likely to bleed if you miss doses of your HRT.
If this has not settled in 6 months, please speak to your doctor, and speak to a doctor sooner if the bleeding is very heavy or painful, if you have bleeding in-between the scheduled bleeds or if you have bleeding that is triggered by sex.
If you can wait out the side effects, they usually settle. Keeping a diary can be helpful, particularly if you are on a sequential ‘bleed’ regime as it will help you to see whether you are only having side effects on the days that you take your progestogen (the Utrogestan day, the Evorel Conti patches in the Evorel Sequi box, or the progestogen containing tablets of the oral HRT which will be a different colour depending on your HRT).
If the side effects don’t settle within 3 months or are causing you too much discomfort, it may be that you need to re-think your HRT. Booking a follow-up appointment with your doctor at this stage can be helpful to discuss how you are feeling, your expectations and the best next plan.
Dr Clare Spencer
Registered menopause specialist, GP and co-founder
We’ve created pause. as a space for women to come together and share stories about their menopause experience, ask questions, and to find support and inspiration. We'll also share the latest news and updates on the menopause from our experts.
Share your email to receive the latest news, updates and information on new products and treatments from My Menopause Centre and our pause. community. You can unsubscribe at any time.
Whether you want to discuss your symptoms, create a treatment plan that's right for you, understand some test results or have a check-up, the highly experienced doctors and nurses in our menopause clinic are here to help you.Book now